Missouri, 2017

Drought in Missouri, December 1 to 31, 2017

December 1 to 31, 2017 · NWS LSX · 7 events in 7 counties and zones

D2 (Severer) drought continued across parts of eastern Missouri.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

D2 (Severer) drought continued across parts of eastern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 30, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1151 PM CST Thu Nov 30 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 318 PM CST Thu Nov 30 2017

Surface ridge to build in tonight. So will see winds become light
and variable under clear skies. Lows will be in the upper 20s to low
30s.

On Friday, surface ridge to begin sliding off to the east allowing
southerly winds to return to the region. With sunny skies and south
winds will see highs warm up into the 50s, about 10 degrees above
normal for this time of year.

Byrd

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 318 PM CST Thu Nov 30 2017

(Friday Night - Sunday Night)

Very mild and dry weather pattern will continue through this
upcoming weekend as a mid/upper level ridge axis moves overhead.
Expecting high temperatures to be largely in the low to mid 60s with
lows Saturday/Sunday morning mainly in the mid 30s to low 40s. These
forecast temperatures are approximately 10-15 degrees above normal
for early December.

(Monday - Next Thursday)

Still unfortunately quite a bit of uncertainty as we head into early
next week, which is not too unusual considering that we are heading
into an impressive large-scale pattern change across the CONUS.

Latest guidance has wavered a bit back toward a slower initial
cold frontal passage through the area, more so the 12Z GFS/CMC
than the ECMWF. Have trended a bit back to this slower frontal
passage which yields a longer period of higher PoPs Monday PM and
Tuesday than previously forecast. Some weak instability also
showing up on latest guidance (mainly the ECMWF) and may need to
add thunder if the ECMWF solution is correct. Cold front will
slowly slide through the area by early Tuesday. Some of the
precipitation will likely be post-frontal and could see a brief
transition to snow before ending if boundary layer cools
sufficiently. This is not the likeliest scenario however, with the
Schmocker rule probably prevailing in the end.

Well advertised pattern change across the CONUS will be in earnest
by the middle of next week. Very amplified ridge will be upstream
roughly along the west coast with the eastern 2/3 of the country
beneath a climatologically deep trough. Main story will be an about
face with respect to temperatures compared to the past week and a
half. Expecting readings around 10 degrees below normal by Thursday
and that may not be cold enough. Certainly doesn't appear to be much
in the way of large-scale moisture with the onset of this pattern,
but NWP guidance does suggest a couple possibilities of Alberta
clippers coming down within the NNW flow aloft. At least flurries
or light snow showers may occur with each of these disturbances,
with light accumulating snow potentially occurring with a more
organized disturbance. Timing of these disturbances is difficult
enough within 72 hours, and pretty much a futile process in the
extended so kept a dry forecast for now on Wed/Thu.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1132 PM CST Thu Nov 30 2017

Light winds overnight will become sly late Fri morning with speeds
below 10 kts. Sky is expected to remain cloud free with VFR
conditions continuing. However, can not completely rule out river
fog impacting KSUS late tonight. If this fog does develop and
reach KSUS, it is important to note that temps are expected to be
at or below freezing creating an ice hazard.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 30, 3:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
322 PM CST Thu Nov 30 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
322 PM CST Thu Nov 30 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Crawford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Drought, Washington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

Drought, Lincoln

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Drought, St. Charles

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
St. Charles forecast zone
Reported by
Drought Monitor
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Drought, St. Louis

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Drought, Jefferson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733953, 733954, 733955, 733956, 733957, 733958, 733973.